Lipodystrophy. We don't know what causes it, and we don't really know how to treat it. We do know that it's a syndrome characterized by the redistribution of body fat, leading to fat increases in some areas of the body (usually the trunk) and fat decreases in other areas (usually the face and limbs). The syndrome can also include increased fat (lipids) in the blood, resulting in abnormally high cholesterol and triglyceride values. The combination of these changes leads to an increased risk of heart disease. Lipodystrophy is increasingly common in people with HIV, and researchers are looking for answers.
In addition to changes in body shape, people with lipodystrophy may also experience changes in the amount of fat in their blood, such as increases in cholesterol and triglyceride levels. They may also develop insulin resistance, preventing them from efficiently digesting the sugar they eat. Increases in blood fat contribute to heart disease by clogging blood vessels, while insulin resistance may lead to diabetes.
No one is sure what causes lipodystrophy, but both HIV infection and HIV treatments may play a role. Lipodystrophy has different manifestations in men and women. Dr. Kotler noted that women are more likely to report fat accumulation in their abdomens and breasts, while men are more likely to report fat depletion from their faces and limbs. Some of the reported changes may result from the fact that men generally have less fat on their faces and limbs initially, and are therefore more likely to report changes in those areas. Other factors that may influence the prevalence and severity of lipodystrophy are viral load and race. (See CRIA Update -- Spring 2000: The Skinny on Body Fat and Metabolic Changes.)
Ironically, people who have strong immune systems from their HIV treatment may "look sick" because they have severe facial and limb wasting. This may affect treatment decisions -- people who are on treatment want to stop and people who need treatment delay starting it. This is a health concern, as it may result in more people with increased viral loads and decreased immune system function who are more likely to contract opportunistic infections.
The first step, and the most difficult, is to make lifestyle changes. If you don't exercise, you should start exercising. If you smoke, you should quit. If you don't follow a balanced diet, you should start incorporating healthy foods into your diet. All of these interventions sound familiar, right? They are proven ways to lower the risk of heart disease and to decrease both body fat and the levels of fat in the blood.
There are also some pharmaceutical interventions that may be useful in combating the ill effects of lipodystrophy. Two classes of drugs can be used to lower blood fats: statins [such as Lipitor (atorvastatin)] and fibrates [such as Lopid (gemfibrozil)]. Biguanides [such as Glucophage (metphormin)] can be used to treat insulin resistance. Your doctor can help you decide if any of these medications are right for you.
Dr. Engleson presented the results of a recent Serostim study performed at St. Luke's Roosevelt and the Community Research Initiative on AIDS (CRIA). Thirty study participants with truncal adiposity (increased fat in the breasts/chest/abdomen) were treated with 6 milligrams of Serostim per day for 6 months, then stopped treatment for 3 months, then restarted the medicine at a dose of 2 milligrams per day for 6 months. The study showed that Serostim increases lean mass (muscle/organ tissue) and decreases fat (both subcutaneous and visceral) without changing body weight. The effect is essentially complete by 12 weeks of therapy but reverses rapidly once therapy is discontinued. The most common side effects were pain in the joints and water retention.
Dr. Brande compared facial wasting from HIV with facial wasting from aging. Facial fat loss occurs as we age, and is typically a slow, constant process of overall facial fat loss. Facial wasting in people with HIV occurs more rapidly, and is often prominent in the temporal area (the side of the forehead). Dr. Brande often sees severe wasting in the buccal (cheek) area in people with HIV who are taking protease inhibitors, even if they are doing very well on treatment.
Dr. Brande described several surgical procedures that may potentially improve the appearance of facial wasting. He most commonly uses fat replacement, which involves surgically removing fat from the abdominal area and then injecting it in multiple passes in a cross-hatched pattern to wasted areas of the face. The implanted fat looks natural and may be long lasting, although the procedure may need to be repeated for the best results. The possible side effects of the surgery are mild abdominal pain and bruising/swelling of the face, but there is no scarring to the face associated with the procedure. Dr. Brande recommends that the surgery be performed early, before severe facial wasting has occurred. Another surgical option is cheek implants made of synthetic material, which Dr. Brande does not recommend because of unnatural looking results. Collagen injections may be used, but the results are temporary and there is a chance of allergic reaction. Silicone injections are also an option; however, they may migrate down the face, producing undesirable results.
Dr. Brande spoke briefly about using liposuction to remove a "buffalo hump" from the upper back. He has used the procedure effectively on several patients. Liposuction is not effective on a "protease paunch," however, because it is impossible to remove visceral fat that surrounds the internal organs with the liposuction procedure.
It is frustrating to both doctors and people with HIV that so little is known about lipodystrophy syndrome. Researchers will continue to learn more about the causes and effects of lipodystrophy and will work to develop treatments for the condition. Eventually there will be answers. In the meantime, individuals will work with their doctors to maintain their overall health if they face both lipodystrophy and HIV.